The substituted amphetamine drugs, 3,4-methylenedioxymethamphetamine (MDMA or 'Ecstasy') and fenfluramine, are known to damage 5-HT neurons in the brain of animals. However, little is known about the drugs' effects on circadian rhythmicity which is known to be influenced by serotonergic input to the suprachiasmatic nuclei. In the present study, we tested the ability of MDMA and fenfluramine treatment to alter the ability of the circadian clock to reset in response to an agonist of the 5-HT1A and 5-HT7 receptor subtypes soon after treatment with the drugs, and then again at 20 weeks. Coronal hypothalamic slices containing the suprachiasmatic nuclei (SCN) were prepared from rats and 3-min recordings of the firing rate of individual cells were performed throughout a 12-h period. The ability of the 5-HT agonist, 8-hydroxy-2-(dipropylamino)tetralin (8-OH-DPAT), to cause a phase advance in the firing pattern of SCN neurons was assessed in slices from control animals and those pretreated with MDMA or fenfluramine (10, 15 and 20 mg/kg administered on successive days) 6-10 days or 20 weeks previously. Phase advances to 8-OH-DPAT in the slice were attenuated by pretreatment with MDMA or fenfluramine at both drug-test intervals. Our study demonstrates that repeated exposure to MDMA or fenfluramine may interfere with the ability of serotonin to phase shift the circadian clock in the rat. It is possible that such an effect may be responsible for some of the clinical changes, such as sleep disorders and mood changes, sometimes reported by human users of the substituted amphetamines.